Journal of Scientific Computing

, Volume 79, Issue 2, pp 867–890 | Cite as

An Implementation of Milstein’s Method for General Bounded Diffusions

  • Francisco BernalEmail author


Despite its generality and powerful convergence properties, Milstein’s method for functionals of spatially bounded stochastic differential equations is widely regarded as difficult to implement. This has likely prevented it from being utilised in applications. In this paper, we design and analyse in detail one such implementation. The presented method turns out to be on par with other, popular schemes in terms of computational cost—but with a (nearly) linear weak convergence rate under the usual smoothness requirements on coefficients and boundary. Two byproducts of theoretical interest are a new, non-standard rank-one update formula, and a connection between numerics of bounded diffusions and Eikonal equations. Three examples are worked out, confirming the accuracy and robustness of the method.


Stopped diffusion Reflected diffusion Feynman–Kac formula Stochastic numerics Rank-one updates to matrix decompositions Eikonal equation 

Mathematics Subject Classification

60H35 65C30 65C05 



The author thanks J. A. Acebrón for proposing this work and helpful discussions throughout. Portuguese FCT funding is gratefully acknowledged.


  1. 1.
    Bayer, C., Szepessy, A., Tempone, R.: Adaptive weak approximation of reflected and stopped diffusions. Monte Carlo Methods Appl. 16, 1–67 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Bernal, F., Acebrón, J.A.: A multigrid-like algorithm for probabilistic domain decomposition. Comput. Math. Appl. 72(7), 1790–1810 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bernal, F., Acebrón, J.A.: A comparison of higher-order weak numerical schemes for stochastic differential equations in bounded domains. Commun. Comput. Phys. 20(3), 703–732 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bernal, F., Acebrón, J.A., Anjam, I.: A stochastic algorithm based on fast marching for automatic capacitance extraction in non-Manhattan geometries. SIAM J. Imaging Sci. 7(4), 2657–2674 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Bossy, M., Gobet, E., Talay, D.: A symmetrized Euler scheme for an efficient approximation of reflected diffusions. J. Appl. Probab. 41(3), 877–889 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Buchmann, F.M., Petersen, W.P.: An exit probability approach to solving high dimensional Dirichlet problems. SIAM J. Sci. Comput. 28, 1153–1166 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Cao, N., Ortner, M., Nehorai, A.: Solutions for diffuse optical tomography using the Feynman—Kac formula and interacting particle method. In: Proceedings of SPIE BIOS’07, San Jose, CA (USA) vol. 6434, 643402–64313 (2007)Google Scholar
  8. 8.
    Constantini, C., Pacchiarotti, B., Sartoretto, F.: Numerical approximation for functionals of reflecting diffusion processes. SIAM J. Appl. Math. 58, 73–102 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Deaconu, M., Lejay, A.: A random walk on rectangles algorithm. Methodol. Comput. Appl. Probab. 8, 135–151 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Dongarra, J.J., Bunch, J.R., Moler, C.B., Stewart, G.W.: LINPACK Users’ Guide. SIAM, Philadelphia (1979)CrossRefzbMATHGoogle Scholar
  11. 11.
    Giles, M.B., Bernal, F.: Multilevel simulations of expected exit times and other functionals of stopped diffusions. SIAM/ASA J. Uncertain. Quantif. 6(4), 1454–1474 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Gill, P.E., Golub, G.H., Murray, W., Saunders, M.: Methods for modifying matrix factorizations. Math. Comput. 28, 505–535 (1974)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Gobet, E., Menozzi, S.: Stopped diffusion processes: overshoots and boundary correction. Stoch. Proc. Appl. 120, 130–162 (2010)CrossRefzbMATHGoogle Scholar
  14. 14.
    Gobet, E.: Euler schemes and half-space approximation for the simulation of diffusions in a domain. ESAIM: Prob. Stat. 5, 261–297 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Gobet, E.: Monte Carlo Methods and Stochastic Processes. Chapman & Hall/CRC, London (2016)CrossRefzbMATHGoogle Scholar
  16. 16.
    Ladyženkaja, O.A., Solonnikov, V.A., Ural’ceva, N.: Linear and quasi-linear equations of parabolic type. Trans. Math. Monographs 23, AMS, Providence, RI (1968)Google Scholar
  17. 17.
    Lemaire, V., Pagès, G.: Multilevel Richardson–Romberg extrapolation. Bernoulli 23(4A), 2643–2692 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Licata, N.A., Grill, S.W.: The first passage problem for diffusion through a cylindrical pore with sticky walls. Eur. Phys. J. E 30(4), 439–447 (2009)CrossRefGoogle Scholar
  19. 19.
    Lieberman, G.M.: Mixed boundary value problems for elliptic and parabolic differential equations of second order. J. Math. Anal. App. 113(2), 422–440 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Mairé, S., Simon, M.: A partially reflecting random walk on spheres algorithm for electrical impedance tomography. J. Comput. Phys. 303, 413–430 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Mancini, S., Bernal, F., Acebrón, J.A.: An efficient algorithm for accelerating Monte Carlo approximations of the solution to boundary value problems. J. Sci. Comput. 66(2), 577–597 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Mascagni, M., Simonov, N.A.: Monte Carlo methods for calculating some physical properties of large molecules. SIAM J. Sci. Comput. 26, 339–357 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Milstein, G.N.: Application of the numerical integration of stochastic equations for the solution of boundary value problems with Neumann boundary conditions. Theor. Prob. Appl. 41, 170–177 (1996)MathSciNetGoogle Scholar
  24. 24.
    Milstein, G.N.: Weak approximation of a diffusion process in a bounded domain. Stoch. Stoch. Rep. 62, 147–200 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Milstein, G.N., Tretyakov, M.V.: Stochastic Numerics for Mathematical Physics. Springer, Berlin (2004)CrossRefzbMATHGoogle Scholar
  26. 26.
    Miranda, C.: Partial Differential Equations of Elliptic Type, 2nd edn. Springer, Berlin (1970)CrossRefzbMATHGoogle Scholar
  27. 27.
    Redner, S.: A Guide to First-Passage Processes. Cambridge University Press, Cambridge (2001)CrossRefzbMATHGoogle Scholar
  28. 28.
    Schwabedal, J.T.C., Pikovsky, A.: Phase description of stochastic oscillations. Phys. Rev. Lett. 110(20), 204102 (2013)CrossRefGoogle Scholar
  29. 29.
    Schwenke, M., Hennemuth, A., Fischer, B., Friman, O.: A novel anisotropic fast marching method and its application to blood flow computation in phase-contrast MRI. Methods Inf. Med. 51(5), 423–428 (2012)CrossRefGoogle Scholar
  30. 30.
    Tsai, Y.R., Cheng, L.T., Osher, S., Zhao, H.K.: Fast sweeping algorithms for a class of Hamilton–Jacobi equations. SIAM J. Numer. Anal. 41(2), 673–694 (2003)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.CMAPEcole PolytechniquePalaiseauFrance

Personalised recommendations